Alarming Trends in a Novel Class of Designer Drugs
Owen Mc Grane*, Joshua Simmons, Eric Jacobson and Carl Skinner
Department of Emergency Medicine, Madigan Army Medical Center, Tacoma, WA, USA
- *Corresponding Author:
- Owen Mc Grane
Department of Emergency Medicine
Madigan Army Medical Center, Tacoma, WA, USA
E-mail: [email protected]
Received Date: November 05, 2011; Accepted Date: November 14, 2011; Published Date: November 16, 2011
Citation: Grane OM, Simmons J, Jacobson E, Skinner C (2011) Alarming Trends in a Novel Class of Designer Drugs. J Clinic Toxicol 1:108. doi: 10.4172/2161-0495.1000108
Copyright: © 2011 Grane OM, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Recent years have shown an increase in the use of the so-called “designer drugs.” This term is usually applied to recreational drugs that are new, synthetic and emerge as unscheduled drugs since they have not been in existence long enough to be illegal. These drugs are usually available at “head shops”, tobacco stores, gas stations and via the internet. Several such classes have gained increasing notoriety in the past 3-4 years, especially Spice and bath salts. One class that has gone almost unrecognized is the 2C class.
The 2C’s are a class of synthetic hallucinogens known as phenethylamines, the same class as the naturally occurring drug mescaline. Few case reports of actual overdoses from 2C compounds have been reported, but some of the physical stigmata of use or overdose are thought to be pupil dilation, facial flushing, diaphoresis, bruxism, facial grimacing, tachycardia, tachypnea, emotional lability, and subjective symptoms such as accelerated internal clock, and detachment from surroundings. There are no known screening tests to easily detect the substance. However, it has been shown to be detected in rat urine using gas-chromatographic-mass spectrometry (GM-MS) as well as in human blood plasma using gas chromatography-mass spectrometry (GC-MS) and in human urine by capillary electrophoresis-MS [11,23]. Recommended treatment is similar for treatment of most hallucinogenic or sympathomimetic overdoses, and includes supportive care, benzodiazepines, and placing patient in a calm, quiet setting. Use of SSRI for “bad trips” has been described in the lay literature, but is not recommended [ 20].